Arkansas, 2020

Flash Flooding in Arkansas, August 12, 2020

August 12, 2020 · NWS SHV · 10 events in 5 counties and zones

An upper level trough shifted southeast across Eastern Oklahoma and much of Arkansas during the early morning hours of August 12th, which helped to ignite scattered showers and thunderstorms over these areas. A weak inverted surface trough had developed along the Red River Valley of Southeast Oklahoma and extreme Northeast Texas, with a 25-30 kt southwesterly low level jet feeding near and atop…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level trough shifted southeast across Eastern Oklahoma and much of Arkansas during the early morning hours of August 12th, which helped to ignite scattered showers and thunderstorms over these areas. A weak inverted surface trough had developed along the Red River Valley of Southeast Oklahoma and extreme Northeast Texas, with a 25-30 kt southwesterly low level jet feeding near and atop this boundary along the base of the upper trough. As a result, a complex of showers and thunderstorms developed over Southwest Arkansas during the early morning hours, which slowly shifted south-southeast into extreme Southeast Oklahoma, Northeast Texas, and eventually into Northern Louisiana. Given the high moisture content within the atmosphere, these storms produced very heavy rainfall while moving repeatedly over the same areas, which resulted in flash flooding across portions of Southwest Arkansas where widespread rainfall amounts of 3-6+ inches fell. In fact, 7.89 inches of rain fell at an automated gauge in the Ben Lomond community in Southeast Sevier County, while 7.43 inches was recorded at the Texarkana Regional Airport in Miller County, which set a daily and August monthly rainfall record. This thunderstorm complex gradually weakened during the late morning and early afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 12, 3:55 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 12, 3:55 AM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
455 AM CDT Wed Aug 12 2020

.SHORT TERM.../Today through Thursday/

Locally heavy rainfall already this morning in portions of SW AR
with a couple of flash flood warnings in progress and more to
come perhaps this morning. So we have issued a Flood Watch for
portions of SE OK, NE TX and SW AR. The high resolution models
look to shift this heavy rain threat down into more of our area
between now and mid morning for parts of NE TX and SE OK with more
of S AR courtesy of the rich low level jet running better than
30KT at 2-3kft. The watch goes until 18Z or 1 pm CDT this
afternoon, but could be cleared sooner for Western portions.

So far we have some ground gauge truth with over 3 inches at two
sites in the Nashville and just N of Dierks. It is likely some 5
inch have already fallen in unmeasured areas. Radar is over
estimating a bit based on what ground truth we have, which is
quite remote.

Many more reports to come by 8am's RRM report of 24 hr totals.
Temps obviously will be cooler here with some upper 80s late in
the day as this cluster will continue moving to the SE with time.
Elsewhere waiting on the rain will allow for a quick warm-up and
parts of E TX will be unaffected aside from moisture pooling
boosting the heat index. After the morning low clouds break, areas
in E TX will push back toward the upper 90s with heat index
values higher than yesterday at 105 or slightly above briefly.

Winds will prevail S/SW, but boundary interactions will produce
variable gusts in a near downpours. The models keep all of this
progressive, yet training while moving SE. The low level jet is
moist and feeding right into this complex which will allow it to
continue to develop and settle down as the cool pool gradient is
employed. With midday heating, more scattered development will
remain possible mainly for much of N LA into the evening and
perhaps overnight. Thursday will see slight chance and chance
wording over our Eastern half. /24/

.LONG TERM.../Thursday Night through Tuesday Night/

The shortwave trough over extreme SE OK/much of Cntrl and Nrn AR
this morning will shift SE into the Mid-South region/Lower MS Valley
Thursday, with the trough axis shifting SE of the region late in the
day as upper level ridging anchored anchored over the Desert SW into
Wrn OK/W TX begins to expand E through the remainder of OK and E TX.
Thus, any convection over the Ern zones will shift out of the area
by sunset Thursday, with the ridging aloft remaining dominant
especially over the Wrn half of the region through the upcoming
weekend. A weak sfc bndry that is progged to extend along the Red
River Valley of SE OK/extreme NE TX to along the AR/LA line or into
N LA Thursday remains progged to linger through Friday, with low
level moisture pooling expected through the day such that heat
indices may exceed 105 degrees over portions of E TX/N LA (and
possibly far Srn AR), thus necessitating the need for heat headlines
for portions of the region. It's unclear attm if this bndry will
wash out by Saturday (per the GFS) or linger over these areas (per
the ECMWF), although persistent temps in the mid 90s N and E to near
100 degrees west will continue through the weekend. Areas of Scntrl
AR/the Ern sections of Ncntrl LA will remain the more favorable
areas for seeing isolated convection where weak PVA will linger near
persistent troughiness near and just E of the Lower MS Valley.

The Desert SW upper ridging remains progged to amplify N into the
Rockies and across much of the Plains during the latter half of the
weekend, with the flow aloft transitioning to more NW over the
region. There is some general agreement with shortwave energy
developing across the Mid and Lower MS Valley along the base of
longwave troughing over the Great Lakes and OH valley Monday, which
should help to drive a weak sfc front S through the region Monday.
Given the dry advection expected ahead of the front over the
weekend, the medium range progs are not very ambitious with
convection development ahead of this front Monday, and thus have
toned back pops to slight chance/low chance for the afternoon, with
the chance pops across the Srn zones of Deep E TX/Ncntrl LA. Drier
post-frontal air will deepen with the fropa Monday night, which
should alleviate the high humidity while also scaling back max temps
a tad, but did trend higher than the much cooler NBM, which appears
too cool for this time of year under strong mid August insolation.
Also trended pops down to slight chance Tuesday over the Srn half of
the area, although the medium range progs are not very bullish at
all with convection development, and would prefer to see another set
of model runs before dropping pops for this timeframe. Slightly
below normal temps and lower RH's look to persist through the
remainder of the next work week. /15/

&&

.PREV DISCUSSION... /issued 120 AM CDT Wed Aug 12 2020/

AVIATION...

For the ArkLaTex terminals same plan just pushed back a bit with
slower evolution of nocturnal convection. TS modeled to affect
many terminals by daylight perhaps. KTXK maybe a bit before. Could
be some real soakers with very slow movement. Expecting MVFR cigs
to feed development all night with SW low level jet around 30KT.
Climb and flight level are SW until FL300 with NE flow aloft
driving storms S. -TSRA will likely prevail for some hrs for any
sites affected. Winds to prevail SW with many boundaries with
variable gusts. We should return to VFR W-E late this cycle. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  91  75  96  77 /  40  20  10   0
MLU  92  72  94  75 /  50  30  40  10
DEQ  87  72  94  73 /  60  10  10  10
TXK  87  71  92  74 /  60  20  10  10
ELD  85  71  92  72 /  60  30  20  10
TYR  97  77  99  79 /  30   0   0   0
GGG  95  76  98  77 /  30  10  10   0
LFK  98  78  99  75 /  20  10  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch until 1 PM CDT this afternoon for ARZ050-051-059>061-
     070>072.

LA...None.
OK...Flood Watch until 1 PM CDT this afternoon for OKZ077.

TX...Flood Watch until 1 PM CDT this afternoon for TXZ097-112.

&&

24/15
Hazardous weather outlook, Aug 11, 4:50 PM CST, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
550 PM CDT Tue Aug 11 2020

ARZ050-051-059>061-070>073-LAZ001>004-006-OKZ077-TXZ096-097-
108>112-124>126-136>138-122300-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-McCurtain-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-
550 PM CDT Tue Aug 11 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma and northeast Texas.

.DAY ONE...Tonight...

Scattered to numerous showers and thunderstorms will continue
overnight...mainly near and to the north of the Interstate 30
Corridor which included the northern third of Northeast Texas,
Southeast Oklahoma and adjacent sections of Southwest Arkansas.
These thunderstorms will likely be slow moving and could pose a
flash flood risk overnight. These thunderstorms could push
southward towards the I-20 Corridor of Northeast Texas and
Northwest Louisiana towards sunrise Wednesday Morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Isolated to scattered thunderstorms will remain possible
Wednesday through Monday, primarily over Southwest Arkansas and
North Louisiana as a series of upper level disturbances move
through these areas. Isolated strong storms cannot be ruled out,
with locally gusty winds and brief heavy rainfall possible.

In addition, afternoon temperatures will climb into the mid 90s
each day. When combined with the humidity, heat indices will range
from 100 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed through the overnight
hours for the possibility of flash flood producing thunderstorms.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

LAZ005-010>014-017>022-TXZ149>153-165>167-122300-
Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
550 PM CDT Tue Aug 11 2020

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Isolated to scattered thunderstorms will remain possible
Wednesday through Monday, primarily over Southwest Arkansas and
North Louisiana as a series of upper level disturbances move
through these areas. Isolated strong storms cannot be ruled out,
with locally gusty winds and brief heavy rainfall possible.

In addition, afternoon temperatures will climb into the mid 90s
each day. When combined with the humidity, heat indices will range
from 100 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.

13

In the hours before

Special weather statement, Aug 12, 12:55 AM CST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Shreveport LA
155 AM CDT Wed Aug 12 2020

ARZ051-120745-
Howard AR-
155 AM CDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOWARD COUNTY UNTIL
245 AM CDT...

At 155 AM CDT, Doppler radar was tracking a strong thunderstorm
4 miles north of Dierks, moving east at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dierks and Muddy Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3419 9392 3418 9382 3407 9382 3412 9404
      3422 9402 3422 9392
TIME...MOT...LOC 0655Z 283DEG 9KT 3417 9396

15
Special weather statement, Aug 12, 2:37 AM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Shreveport LA
337 AM CDT Wed Aug 12 2020

ARZ060-120930-
Hempstead AR-
337 AM CDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HEMPSTEAD COUNTY
UNTIL 430 AM CDT...

At 337 AM CDT, Doppler radar was tracking a strong thunderstorm
just east of Nashville, moving southeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Blevins, Washington, McCaskill and Ozan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3399 9370 3398 9368 3398 9365 3396 9362
      3395 9353 3395 9350 3396 9347 3396 9346
      3389 9346 3373 9369 3388 9383 3396 9383
      3401 9376
TIME...MOT...LOC 0837Z 308DEG 8KT 3392 9380

15
Special weather statement, Aug 12, 3:43 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Shreveport LA
443 AM CDT Wed Aug 12 2020

ARZ051-059-060-070-071-121030-
Howard AR-Hempstead AR-Lafayette AR-Little River AR-Miller AR-
443 AM CDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LITTLE RIVER...
HEMPSTEAD...NORTHEASTERN MILLER...NORTH CENTRAL LAFAYETTE AND
SOUTHEASTERN HOWARD COUNTIES UNTIL 530 AM CDT...

At 443 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Ogden to 6 miles northeast
of Fulton to Washington. Movement was south at 25 mph.

Pea size hail and strong winds between 40 and 50 mph will be
possible with these storms.

Locations impacted include...
Hope, Blevins, Perrytown, Garland, Fulton, Washington, Saratoga,
McNab, Patmos, Oakhaven, Bright Star, Millwood, Hervey, Spirit Lake,
Homan, Piney Grove and Red Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3349 9349 3335 9366 3333 9387 3372 9403
      3381 9387 3387 9355
TIME...MOT...LOC 0943Z 341DEG 23KT 3366 9395 3369 9376 3376 9370

15
Special weather statement, Aug 12, 4:28 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Shreveport LA
528 AM CDT Wed Aug 12 2020

ARZ059>061-070>072-121115-
Hempstead AR-Lafayette AR-Little River AR-Miller AR-Nevada AR-
Columbia AR-
528 AM CDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LITTLE RIVER...
SOUTHEASTERN HEMPSTEAD...NORTHERN MILLER...NORTHEASTERN LAFAYETTE...
NEVADA AND NORTHWESTERN COLUMBIA COUNTIES UNTIL 615 AM CDT...

At 528 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ogden to 7 miles south of Fulton to 8
miles southwest of Hope to 6 miles west of Bodcaw to near Emmet.
Movement was southeast at 25 mph.

Pea size hail and strong winds of 40 to 50 mph will be possible with
these storms.

Locations impacted include...
Texarkana, Magnolia, Hope, Prescott, Stamps, Waldo, Lewisville,
McNeil, Emmet, Buckner, Perrytown, Rosston, Garland, Fulton, Ogden,
Willisville, Bodcaw, Bluff City, Mandeville and Genoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3380 9318 3382 9314 3378 9310 3338 9312
      3338 9309 3336 9310 3326 9336 3328 9378
      3331 9404 3355 9404 3358 9409 3355 9413
      3359 9416 3361 9385 3374 9346 3382 9335
      3382 9320
TIME...MOT...LOC 1028Z 299DEG 21KT 3356 9411 3350 9378 3357 9368 3356
9352 3366 9345

15

The radar

The Western Arkansas radar (KSRX), 158 km away, was scanning. The volume nearest the first event began at 10:58 UTC.

Open the radar archive at this moment

Event by event

10 flash flood. Local standard time, as filed.

Flash Flood, Hempstead

When
August 12, 5:00 AM CST to 9:30 AM CST
Where
Hempstead County, 1.64 mi W of Doyle to 1.65 mi NNE of Doyle
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.951, -93.799

High water covered Highway 371 in Northwest Hempstead County near the Howard County line.

Flash Flood, Howard

When
August 12, 7:00 AM CST to 11:00 AM CST
Where
Howard County, 1.35 mi NNE of Nashville to 1.31 mi NNE of Nashville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
33.949, -93.844

High water entered the Dollar General Store at the corner of Highway 371 and Highway 27 in Nashville.

Flash Flood, Miller

When
August 12, 7:00 AM CST to 2:00 PM CST
Where
Miller County, 1.24 mi E of Texarkana to 1.22 mi E of Texarkana
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.433, -94.029

Nearly 60 units from the Sterling Crest Apartments were flooded with water nearly 3 feet deep. Nearly 20 residents had to be rescued from their apartments.

Flash Flood, Miller

When
August 12, 7:13 AM CST to 2:00 PM CST
Where
Miller County, 1.45 mi NE of Texarkana to 1.42 mi WNW of Mandeville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.446, -94.033

Grand Avenue and 24th Street was flooded and closed. Timberwood Lane was also flooded and closed.

Flash Flood, Little River

When
August 12, 8:04 AM CST to 2:00 PM CST
Where
Little River County, 3.03 mi W of Jewell to 1.7 mi NW of Lanesport
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.855, -94.472

Widespread flooding was observed throughout much of Western Little River County. Several roads were washed out.

Flash Flood, Little River

When
August 12, 8:08 AM CST to 2:00 PM CST
Where
Little River County, 0.69 mi N of Ogden to 0.16 mi WNW of Temple
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.590, -94.050

Several streets were flooded and closed in Ogden.

Flash Flood, Howard

When
August 12, 9:20 AM CST to 2:00 PM CST
Where
Howard County, 3.37 mi ENE of Baker Spgs to 1.05 mi S of Burg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.342, -94.118

Widespread flooding was reported across much of Howard County, with multiple roads flooded and closed.

Flash Flood, Lafayette

When
August 12, 10:20 AM CST to 11:00 AM CST
Where
Lafayette County, 3.63 mi E of Kress City to 3.47 mi NNW of Mars Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.299, -93.557

AR 313 was flooded southeast of Lewisville.

Flash Flood, Lafayette

When
August 12, 10:20 AM CST to 11:00 AM CST
Where
Lafayette County, 0.42 mi ESE of Old Lewisville to 0.5 mi E of Old Lewisville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.368, -93.543

Fullermill Road and Lafayette County Road 32 was flooded.

Flash Flood, Lafayette

When
August 12, 10:20 AM CST to 11:00 AM CST
Where
Lafayette County, 5.1 mi W of Canfield to 4.42 mi W of Canfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.183, -93.718

AR 360 north of Gin City was flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906866, 906872, 906877, 906886, 906891, 906901, 907280, 907281, 907282, 907283.